Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 102, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 18, 2007, 8:20 PM CDT for Republic County, Washington County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2007, 8:20 PM CDT (01:20 UTC)
- Expired
- Sep 18, 2007, 9:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 91 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 190120
SVRTOP
KSC157-201-190200-
/O.NEW.KTOP.SV.W.0102.070919T0120Z-070919T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
820 PM CDT TUE SEP 18 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
NORTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 900 PM CDT
* AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12
MILES NORTHEAST OF MAHASKA TO REPUBLIC...OR ALONG A LINE EXTENDING
FROM 26 MILES SOUTHWEST OF BEATRICE TO 24 MILES NORTHWEST OF
CONCORDIA...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
NARKA...
MAHASKA...
MUNDEN...
SCANDIA...
BELLEVILLE...
HOLLENBURG...
HADDAM...
CUBA...
LARGE HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. FOR YOUR
SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 4000 9698 3995 9694 3966 9790 3977 9795
3999 9794 4000 9792
TIME...MOT...LOC 0120Z 320DEG 24KT 4009 9717 3987 9782
$$2 follow-up statements
000
WWUS53 KTOP 190143
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT TUE SEP 18 2007
KSC157-201-190200-
/O.CON.KTOP.SV.W.0102.000000T0000Z-070919T0200Z/
REPUBLIC-WASHINGTON-
841 PM CDT TUE SEP 18 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN WASHINGTON AND NORTHEASTERN REPUBLIC COUNTIES...
AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED BETWEEN NARKA AND MAHASKA...OR ABOUT
31 MILES NORTHEAST OF CONCORDIA...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
HADDAM AND HOLLENBURG.
LARGE HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. FOR YOUR
SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3996 9694 3995 9695 3980 9743 3988 9748
3999 9748 4000 9698
TIME...MOT...LOC 0141Z 314DEG 22KT 3994 9736
$$000
WWUS53 KTOP 190158
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT TUE SEP 18 2007
KSC157-201-190206-
/O.EXP.KTOP.SV.W.0102.000000T0000Z-070919T0200Z/
REPUBLIC-WASHINGTON-
856 PM CDT TUE SEP 18 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON AND
NORTHEASTERN REPUBLIC COUNTIES WILL EXPIRE AT 900 PM CDT...
AT 856 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORMS AS THEY MOVE SOUTHEAST AT 25
MPH.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3996 9694 3995 9695 3980 9743 3988 9748
3999 9748 4000 9698
TIME...MOT...LOC 0156Z 314DEG 22KT 4001 9693 3981 9747
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:20 PM CDT, 4 hours earlier.
Area forecast discussion, Sep 18, 4:20 PM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 420 PM CDT TUE SEP 18 2007 .DISCUSSION... SHORT TERM CONCERNS ARE SHORTWAVES EJECTING NORTHEAST IN SOUTHWEST FLOW ALOFT...THEN APPROACHING FRONT NOW FROM CENTRAL NEBRASKA INTO SOUTHWEST KANSAS. LATEST WATER VAPOR IMAGERY SHOWING PLUME OF DEEP MOISTURE OVER THE EASTERN QUARTER OF THE STATE THAT HAS BEEN LIFTING QUICKLY NORTHEAST THROUGH THE AFTERNOON. WATER VAPOR ALSO HINTING OF SPEED MAX IN THIS FLOW OVER SOUTH CENTRAL KANSAS. THIS SHORTWAVE AND ONE EARLIER THIS MORNING GENERATED THUNDERSTORMS OVER WESTERN PORTIONS OF CWA THIS MORNING AND OVER EASTERN PORTIONS OF CWA THIS AFTERNOON. HAVE HAD SOME LOCALLY HEAVY RAIN FROM THE STRONGER THUNDERSTORMS AND THE STORMS HAVE MIXED DOWN IN A FEW SPOTS SOME OF LOWER LEVEL WINDS THAT THE PROFILERS HAVE IN THE 45 TO 50 KT RANGE ACROSS THE CWA. EXPECT THIS BAND OF THUNDERSTORMS TO PUSH OUT OF THE AREA BY LATE AFTERNOON...HOWEVER PROFILERS AND MODEL DATA STILL HAVE MAIN UPPER TROUGH AT 20Z OVER WESTERN PORTIONS OF KANSAS. ANOTHER HINT OF SHORTWAVE ENERGY OVER SOUTH CENTRAL NEBRASKA. WITH SOME AFTERNOON HEATING STILL POSSIBLE AND CONVERGENCE ALONG THE SURFACE FRONT EXPECTING MORE SCATTERED THUNDERSTORM DEVELOPMENT OVER OUT WEST...WITH SOME POSSIBLE SEVERE UNTIL SUNSET. PRECIPITATION CHANCES SLIDE EAST THROUGH THE EVENING HOURS...GRADUALLY DIMINISHING NORTH TO SOUTH BY LATE NIGHT. MODELS ATTEMPT TO BRING FRONT INTO THE NORTHERN COUNTIES...DOWN TO ABOUT INTERSTATE 70 BY LATE NIGHT. TEMP WISE HAVE LOWS FROM THE UPPER 50S IN THE FAR NORTHWEST CORNER OF CWA WHERE SKIES MAY CLEAR FOR A TIME BY LATE NIGHT...TO THE MIDDLE 60S OVER THE SOUTHEAST COUNTIES. DEPENDING ON CLOUD TRENDS MAY HAVE TO WATCH FOR SOME FOG DEVELOPMENT OVER THE NORTHERN COUNTIES. ON WEDNESDAY...FRONTAL BOUNDARY WEAKENS AND BEGINS TO MOVE NORTH AGAIN BY THE AFTERNOON HOURS. NOT A LOT TO SEE IN THE UPPER FLOW BUT MODELS SHOWING LOW AND MID LEVEL RH IN THE VICINITY AND WITH SOME OVERRUNNING AND INSTABILITY...LEFT SOME SLIGHT CHANCE POPS FOR ALL BUT THE FAR NORTHERN COUNTIES. HIGHS WILL DEPEND ON CLOUD COVER AND HAVE GONE WITH LOWER 80S NORTH TO MIDDLE 80S SOUTH. PF FOR WEDNESDAY NIGHT THROUGH NEXT TUESDAY...RETURN FLOW WITH SOME THETA-E ADVECTION WEDNESDAY NIGHT BEG FOR CONTINUATION OF SMALL CHANCES FOR TSTMS. ADVECTION ENDS LATER TMRW NIGHT WITH LITTLE IMPETUS FOR LIFT BEYOND THAT. A WEAK BNDRY COULD MOVE INTO THE NRN REACHES OF THE CWA FRIDAY EVENING...BUT DEEPER SUPPORT FOR ANY CONVECTION APPEARS RATHER REMOTE ATTM. TEMPERATURES INTO THE WEEKEND SHOULD WARM TO WELL ABOVE SEASONAL LEVELS. SOUTHERLY WINDS ON THE INCREASE BY THURSDAY AFTERNOON AS WELL...BUT STILL NOT SGFNT ENOUGH TO INCLUDE NOTABLE GUSTS. TWO FEATURES OF NOTE THAT MAY AFFECT THE WEATHER BEYOND THE WEEKEND. FIRST IS EJECTING UPPER LOW OVER THE WESTERN STATES. EURO MODEL KEEPS MUCH OF ENERGY WELL NORTHWEST OF THE CWA THEN SWINGS WEAK FNT THROUGH THE AREA EARLY TUESDAY. GFS HAS BEEN MUCH MORE AGGRESSIVE IN BREAKING RIDGE DOWN AND MOVING CDFNT QUICKLY THROUGH THE AREA THROUGH THE DAY MONDAY. THE GFS ENSEMBLE MEMBERS HAVE BEEN CONSISTENT IN BRINGING FNT THROUGH THE AREA AS PER LATEST FCST. EURO SEEMS AN OUTLIER. HPC SEEMS SLOW IN BRINGING ANY FNTS THROUGH IN SPITE OF THEIR DISCUSSION TO THE CONTRARY IN AS MUCH AS THEY TRY TO LEAN MORE TWD ENSEMBLE SOLUTION THROUGH TIME. FEEL A GO SLOW BUT PROGRESSIVE MOVEMENT TO THE FRONT MAY BE THE BEST ACTION FOR NOW. THUS HAVE INTRODUCED LOWER END POPS TO FCST MONDAY INTO TUESDAY...WHICH I HAVE ENDING FROM THE NORTHWEST LATER ON TUESDAY. COULD EASILY HOLD OFF WITH PCPN UNTIL LATE IN THE DAY MONDAY...BUT FOR COORDINATION PURPOSES...DID NOT WANT TO FINE TUNE IT THAT MUCH SO FAR IN ADVANCE. OTHER FEATURE THAT MAY AFFECT FCST IS THE TROPICAL SYSTEM MOVING WEST ACROSS THE NORTHERN GULF AND INTO THE SRN PLAINS OVER THE WEEKEND. THAT HAS BEEN PERSISTENT IN THE LONGER RANGE PROGS THE LAST FEW DAYS. THIS CONTINUES TO BRING INCREASING MOISTURE INTO PARTS OF THE AREA BY LATE SUNDAY NIGHT INTO MONDAY. THIS IN AND OF ITSELF COULD BRING LOWER POPS AND CERTAINLY AFFECT MAX TEMPERATURES ON MONDAY. CANT PUT MUCH WEIGHT TO THIS FEATURE YET...BUT IT HAS BEEN PERSISTENT...AND COULD VERY WELL BE A PLAYER IF FOR NO OTHER REASON THAN INCREASING CLOUD COVER. HAVE LOWERED TEMPS WITH FNT MOVING THROUGH BY TUESDAY. STILL DONT WANT TO LOWER MAXES BELOW 80 DEGREES SINCE UPPER SYSTEM SHOULD BE WEAKENING AND QUASI-ZONAL FLOW SHOULD BE RETURNING AS WAVE PASSES ON TUESDAY. && .AVIATION... GENERALLY KEPT CIGS AT ALL THE TAF SITES IN THE VFR RANGE FOR THE AFTERNOON THROUGH THE EVENING HOURS. HAVE SOME PREVAILING THUNDERSTORMS IN THE FORECAST FOR KTOP AND KFOE UNTIL 22Z WITH TEMPO GROUPS FOR IFR VSBY AND MVFR CIGS IN THE HEAVIER RAINS. WITH EXITING CONVECTION FROM FIRST SHORTWAVE...KEPT SOME THUNDER IN THE VICINITY OF THE KMHK TAF UNTIL 05Z AND UNTIL 09Z FOR THE KTOP AND KFOE SITES AGAIN SOME MVFR CIGS/VSBYS WITH TSTMS. NAM AND GFS SOUNDINGS SHOWING CONSIDERABLE LOW LEVEL RH LATE TONIGHT INTO WEDNESDAY AM AND HAVE THUS GONE WITH MVFR CIGS...2000-2500 FT AT KMHK AT 10Z AND 12Z AT KTOP AND KFOE...WENT WITH SOME TEMPO GROUPS OF 3 TO 4 MILES IN FOG. WINDS GRADUALLY SHIFT TO THE EAST TO NORTHEAST 10Z-12Z...BUT THESE SHOULD BE COMING BACK TO THE EAST BY LATE MORNING. PF && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 18, 4:10 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 410 PM CDT TUE SEP 18 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-192115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 410 PM CDT TUE SEP 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL THE AREA TONIGHT AS A COLD FRONT ENTERS THE AREA FROM THE NORTHWEST. AS THE FRONT ENTERS NORTHCENTRAL KANSAS THIS EVENING...THERE IS THE REMOTE POSSIBILITY THAT A STRAY STORM COULD BECOME SEVERE...WITH DAMAGING WIND AND HAIL. BY LATE EVENING THE FRONT WILL SLOW ITS FORWARD PROGRESS AND SHOULD BECOME NEARLY STATIONARY ALONG THE INTERSTATE 70 CORRIDOR. WITH THE FRONT ACROSS THE AREA THROUGH THE EARLY MORNING HOURS...THE CHANCE FOR THUNDERSTORMS WILL LINGER. HOWEVER, NONE OF THE STORMS AFTER MIDNIGHT IS EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE FRONT WILL PROVIDE A CHANCE FOR MORE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. AS THE FRONT WEAKENS AND LIFTS NORTH WEDNESDAY NIGHT...THE CHANCE FOR THUNDERSTORMS WILL END. THE CHANCE FOR THUNDERSTORMS RETURNS ON MONDAY AS ANOTHER FRONT PUSHES INTO THE AREA. THIS CHANCE FOR THUNDERSTORMS WILL LINGER INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED BRIEFLY THIS EVENING OVER NORTHCENTRAL KANSAS.
In the hours before
Special weather statement, Sep 18, 2:34 PM CDT, 5 hours 46 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 234 PM CDT TUE SEP 18 2007 KSZ054>056-058-059-182015- ANDERSON-COFFEY-FRANKLIN-LYON-OSAGE- 234 PM CDT TUE SEP 18 2007 THROUGH 315 PM CDT...A LINE OF CLUSTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 50 MPH ACROSS PORTIONS OF OSAGE...LYON...FRANKLIN... COFFEY AND ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE CLUSTER OF STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE BURLINGTON...JOHN REDMOND RESERVOIR...NEOSHO RAPIDS...READING...WAVERLY...MELVERN LAKE...OSAGE CITY...WILLIAMSBURG...LYNDON...QUENEMO...CENTROPOLIS... PRINCETON...POMONA LAKE...OVERBROOK AND OTTAWA. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 136 AND 188 COULD ALSO BE AFFECTED.
Local storm report, Sep 18, 3:24 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 4 E OLPE 38.26N 96.09W
09/18/2007 E60.00 MPH LYON KS TRAINED SPOTTER
3 INCH DIAMETER LIVE TREE LIMBS DOWN. POWER OUT.
&&
EKSpecial weather statement, Sep 18, 7:43 PM CDT, 37 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 743 PM CDT TUE SEP 18 2007 KSZ008-009-190100- REPUBLIC-WASHINGTON- 743 PM CDT TUE SEP 18 2007 THROUGH 845 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST AT 20 MPH INTO THE NORTHERN PORTIONS OF REPUBLIC AND WASHINGTON COUNTIES IN NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS LINE OF STORMS IS CAPABLE OF PRODUCING HAIL...STRONG GUSTY WINDS AND VERY HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE REPUBLIC...MUNDEN...NARKA AND MAHASKA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.